Sexual intimacy does not have to disappear with aging. There are some impediments though. Vaginal dryness is one of the leading causes of painful intercourse (dyspareunia). There are a number of natural remedies to overcome vaginal dryness at this link. There is also the prescription drug Osphena (ospemifene). What are the pros and cons of this medication?
Osphena (Ospemifene) for Painful Intercourse:
Q. I’m a married woman. At almost 65, I am finding sexual intercourse painful. This problem began when I was in my late fifties.
For a few years, my primary care physician prescribed Osphena. This helped somewhat, but it did not totally resolve the problem. A few months ago, he took me off Osphena, saying it loses effectiveness after a few years.
Now he has me using estradiol vaginal cream. For me, this is less helpful than Osphena. Do you have any suggestions on what could possibly help? It has been almost 30 years since I was examined by a gynecologist. Is it possible a specialist would be more helpful than a primary care physician?
What is a SERM?
A. At menopause, the ovaries produce less estrogen. Tissues of the vulva and vagina may atrophy, contributing to pain with intercourse.
Osphena (Ospemifene) was approved by the FDA to treat this condition. It is a selective estrogen receptor modulator (SERM) and seems more effective than placebo to ease such discomfort (Expert Review of Endocrinology & Metabolism, Sept. 17, 2019).
The FDA describes its approval process for Osphena this way. There were three 12-week effectiveness trials and one 52-week clinical study. Compared to placebo, Osphena produced a modest reduction in vaginal dryness and/or painful intercourse.
An analysis of the effectiveness of Osphena reported that the drug reduced vaginal dryness symptoms by 1.22 and 1.26 points compared to placebo that reduced these symptoms by 0.84 points (Clinical Interventions in Aging, online, Nov. 13, 2014). The authors concluded:
“Thus, ospemifene appears to be a safe and effective alternative to estrogen-based products for the treatment of VVA [vulvar and vaginal atrophy]-related symptoms.”
The FDA requires a black box warning for Osphena. This medication might increase the risk for blood clots and cancer of the lining of the uterus.
Other Osphena (Ospemifene) Side Effects:
Vaginal discharge, vaginal bleeding
Sweating, night sweats
Readers Share Their Osphena (ospemifene) Stories:
Carla did not appreciate the experience:
“Three months on Osphena and I am highly emotional, tired, and irritable. My hands are sore and painful and my feet cramp. The hot flashes are THE WORST – never dealt with them before; now @ 65 – hot and sweaty most all of the time. Weighing positives (slight improvement in dryness) vs. constant negatives. What is a girl to do?!”
Karen offered some practical advice:
“Don’t look at this as a personal problem because this is, unfortunately, a normal occurrence after menopause. There are a lot of us out here in this boat. That said, I will tell you how it went with me and my hubby.
“We are both 57. After I had been on Osphena for almost a month, I stocked up on a variety of lubricants in the bedroom. I got into my cutest black lace bedroom outfit, did my hair, put the mood lights and music on, led the way for him, lots of kissing, just entreating him to be patient and gentle. Really, not any different than the first time as virgins for most of us, right?
“You will need to take things slow. Believe me, it will be okay. Guys our age don’t last as long as they used to. So, invest your time in all the ‘prep’ activities with him before you do the deed. You’ll be fine. Good luck!”
Another Karen was satisfied with Osphena:
“Osphena will make your hot flashes worse. That said, for me it did work quickly to reduce the pain during sex and increase the lubrication (all the time. Buy panty liners). But it also made me hungry. I gained 5 pounds in 4 weeks, and that’s not normal for me (I have been tracking my weight for years, in writing, and document exercise as well). I was weighed by the doctor the day I got my prescription and then again a month later. Up 5 pounds. And I felt hungry all the time. But, the Osphena did what it said it would do.”
A gynecologist could assess your situation and offer several alternatives that might work as well or better than estradiol cream. Ask this physician about some of the natural approaches listed in the articles below.
You can learn more about:
Share your own experience with Osphena (ospemifene) and any other remedies you may have found helpful in the comment section below.
Wurz, G.T., et al, “Safety and efficacy of ospemifene for the treatment of dyspareunia associated with vulvar and vaginal atrophy due to menopause,” Clinical Interventions in Aging, online, Nov. 13, 2014, doi: 10.2147/CIA.S73753